New results from the phase 3 Checkmate 067 trial (ClinicalTrials.gov Identifier: NCT01844505) analyzing the efficacy of immune checkpoint inhibitors nivolumab plus ipilimumab have been released in the New England Journal of Medicine.1

The trial involved 945 patients with advanced melanoma split into 3 almost-equal groups. One third received nivolumab plus ipilimumab; another third received nivolumab plus placebo; and the final third received ipilimumab plus placebo. The 5-year overall survival for the combination treatment was 52%, compared with 44% for nivolumab plus placebo and 26% for ipilimumab plus placebo.

“It’s a good partner for anti–PD-1 because they are 2 different checkpoints working at different stages of T-cell activation; CTLA-4 in priming phase and anti–PD-1 working in [the] effector phase; it’s logical to combine them together,” said Siwen Hu-Lieskovan, MD, PhD, medical oncologist and director of solid tumor immunotherapy at the Huntsman Cancer Institute at the University of Utah, Salt Lake City.

Related Articles

“Despite a lot of severe toxicities, it still only works in some patients, but not all of them,” Dr Hu-Lieskovan added about the therapeutic combination, and noted that there were higher frequencies of toxicity at more severe grades with the combination treatment than with either nivolumab or ipilimumab plus placebo.  

Fifty-nine percent of patients enrolled in the combination treatment arm experienced grade 3/4 treatment-related adverse events, whereas only 23% and 28% of patients did on nivolumab plus placebo or ipilimumab plus placebo, respectively.

“With single-agent anti–PD-1 treatment, most of the patients fly through the treatment with no or minimal side effects that are manageable. There is a lot of risk for severe toxicity to gain an 8% survival benefit of the combination. That’s why many clinicians feel comfortable starting single-agent anti–PD-1 first for the majority of melanoma patients who have metastatic disease,” said Dr Hu-Lieskovan.

Patients reported side effects including fatigue, skin rashes, and diarrhea. These toxicities, while often manageable or resolvable after cessation of therapy, may have another, less-immediately obvious negative effect on patients, however.